Raindrops and Sunbeams

…bit of a rocky start

Posted on: January 20, 2010

I knew that this was another step into the unknown, just that it was likely to be a long-ish day – about 6 hours, according to the nurse. This because the first time Rituxan (I’m probably destroying the names of these drugs – but then, they could name them with easier words…lol) is given, they start slow, watching for any side effects.

Got to the docs office a little before 9:30 am…and as usual, had a bit of a wait that turned into an hour.  Fortunately for me -and my hubby – the TV here is always set on Fox News – so we got all caught up on the news of the day while we waited. Then we were called back, and as I was the first one in…I had my pick of the recliners, so I picked the biggest, squooshy looking one in the corner. If I had to sit in it for that long, I want comfort! Poor hubby was stuck with one of those hard plastic ‘stack’ office chairs.

They got me all set up and first off drew some blood out of my brand new port. That smarted a bit, as the port was only put in yesterday, and was a bit sore. Seems that even that created a small problem – they put the chair on full recline, and had me bend my knees up and put my arms over my head, and told me to cough…..and again….and again. Thought that was pretty odd – felt like I was coughing to push some blood into the little tubes. They finally got what they needed, and I could get back into a more comfy posture. Then they started what they called ‘pre-meds’ – I’m still a little murky as to what they are – but I will ask, now that I’ve done this all once, to get that clear in my mind. I did recognize benadryl – which I already knew would make me sleepy – and that’s ok…wouldn’t mind a nap!

Next came the business of the day….starting the various chemo drugs. First out of the gate was the Rituxan – they started it out at “17” – I know this stood for how many drops (drips?), but not what time period those 17 were in…..second? Minute? Hour? The first half hour went just fine…and the nurse came over and cranked it up to “33” – ok, on a roll now, doubling the speed! Almost got through the next half hour, and I was dozing – hubby had gone out to find something for us to eat (we’ll be bringing our own next time….but hadn’t thought to this time), and all of the sudden I was sweating…and I do mean dripping off my face sweating – woke me right up. Funny thing was, I was also too hot and freezing at the same time – this got the attention of the nurse right away, she came over to see what was going on. I tried to tell her, but I couldn’t breathe – really, really bad feeling. All I could think of was it was like having fabric over my mouth and nose, and not enough air would come thru that fabric so I could breathe. Managed to get out the words ‘can’t breathe’ to the nurse, who was already shutting down the IV drip,  hooking me up to some oxygen, and putting on the blood pressure cuff, seemed like all at the same time – boy she was a whirlwhind! Then she asked how I was doing….I said ‘worse’ and I think she turned up the oxygen, and we waited for just a bit….and then that imaginary fabric slid away, and breathing go easier…told the nurse this right away…’getting better’ – and at this moment, my poor hubby walked in on this scene with our lunch. He was so upset that he had not been there when things went sour – I was just overjoyed to see his face! Breathing was improving by the second – and the sweating ceased….I don’t think the whole episode took 5 minutes, but seemed like an hour to me!  Whew…can’t say I want to do that again! It is still amazing to me to think how absolutely WONDERFUL it felt to be able to breathe normally again….something I’ve always just taken for granted.

Needless to say, Rituxan was put on the back burner for now, and they started up with the other two chemo drugs, one was in an IV bag and one was ‘pushed’ in with a syringe. Always wondered what “IV push” meant….now I know! There was no problem whatsoever with either of them….so we all decided to try the Rituxan again, see how it would go – this time leaving it at “17” for an hour before ramping up the speed. I wanted to do this – as I know this is the drug that targets those B-cells, and causes my own body to come destroy them – I had been praying that God would clear the way for me to be able to take this drug with no more problems. Fortunately, it seems to be true that if you’re gonna have a bad reaction, it will be the first time you get it, and usually there will be no more. So the nurse re-started the Rituxan, and I admit – I was nervous as all get out, waiting for that awful feeling to come back….but it didn’t. The hour passed with no incident, so up went the rate….to “32”….nervous again….especially as we reached almost the end of that half-hour after….if I could get past that….and happily I did (thank You, God!). From then on, it was like the other two drugs – no problem at all. The only thing now was it was going to take a good long time….and special blessings go to the nurse and the nurse-practitioner, who had to stay WAY past quitting time to be with me through it. Everyone else had cleared out long ago…so hubby got in some quality time on the recliner next to me, and we just waited, read, talked, laughed, and got to know one another….that was a really good thing! I felt so badly that they had to stay – but they assured me that for this reason (that the drug WAS going in like it should) they were happy to be there with me. They will always have a very special place in my heart for their loving care of me.

Finally! the ‘beep’ we’d all been waiting for went off….then all the nurse had to do was flush out the port, and put something in their to prevent clots, and I was good to go!! YAY! It had been a long, sometimes very “rain-droppy” day…..but somehow God took it and ended up giving me a real “sunbeam” ending to it!

Today I just need to go in for a shot to boost up my white cell blood count – it’s evidently low, and the chemo depresses it more – so this is a good thing. And…so far….not feeling sick at all!

Advertisements

2 Responses to "…bit of a rocky start"

Defuse:

A fist once clinched
in an angry haze,
raised…
but did not strike a blow.

An even calm overcame
while exiting the maze,
declined…
and gently turned to go.

Sorry you had the bad reaction! Usually the premeds are things to get your system ready to take the real medication!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


  • None
  • Diane: Hello, Trish, yes, we thank God for your recovery! I am having another lymph node biopsy Dec. 7 and if NHL has turned more aggressive, I am consider
  • Larry A. Thompson: If I were a red balloon, I’d fly so free; Above every housetop, Above every tree; Beyond every dark cloud, Without one care; Never to r
  • Jenny: You heading to Raleigh for Thanksgiving? Come by the shop if you can to say Hi! If not Happy Thanksgiving!

Categories

%d bloggers like this: